Virginia, 2011

Flooding in Virginia, December 7 to 8, 2011

December 7 to 8, 2011 · NWS LWX · 49 events in 15 counties and zones

A cold front stalled across southern Virginia and along the Mid-Atlantic seaboard. Several weak low pressure systems moved along the boundary, with an intense low pressure passing along it on the afternoon of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front stalled across southern Virginia and along the Mid-Atlantic seaboard. Several weak low pressure systems moved along the boundary, with an intense low pressure passing along it on the afternoon of the 7th. An extended period of moderate to heavy rain resulted across much of northern Virginia. Rainfall amounts reached as high as 4.32 in Spotsylvania County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 4:12 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 7, 4:12 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 AM EST WED DEC 7 2011

.SYNOPSIS...
AFTER A WARM AND RAINY START TO THE DAY...A COLD FRONT WILL MOVE
INTO THE MID-ATLANTIC REGION THIS AFTERNOON. POTENT LOW PRESSURE
WILL BRING RAIN AND SNOW TO THE REGION TONIGHT BEFORE HIGH
PRESSURE BUILDS INTO THE REGION ON THURSDAY. A COLD FRONT WILL
MOVE ACROSS THE REGION FRIDAY NIGHT...AND HIGH PRESSURE WILL
RETURN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISSUING WINTER WEATHER HEADLINES /MOSTLY AN ADVISORY/ AND EXPANDING
THE FLOOD WATCH WITH THIS PACKAGE.

AS OF 08Z...1011MB SFC TROUGH LOCATED ACROSS THE CWA...WITH COLD AIR
STREAMING IN FROM THE ERN GREAT LAKES/MIDWEST. TEMPS MID 50S TO
LOW 60S ACROSS THE CWA...WITH MID 30S OVER OH AND HEADED THIS WAY.

AS THE UPPER TROUGH OVER THE MID-SOUTH APPROACHES THROUGH TODAY...
THE SFC TROUGH ACROSS THE AREA WILL DEVELOP INTO A LOW. PLUME OF
GULF MOISTURE AHEAD OF THE UPPER TROUGH WILL CONTINUE TO INTERACT
WITH THE SFC TROUGH/DEVELOPING LOW OVER THE MID-ATLANTIC...
RESULTING IN MODERATE TO HEAVY RAINFALL UNTIL THE SFC LOW PASSES
THE AREA THIS EVENING. COLD AIR DRAWN SOUTH TOWARD THE LOW WILL
ENABLE SNOW TO DEVELOP FROM ROUGHLY WEST TO EAST ACROSS THE CWA.
THE LOW WILL REACH NEW ENGLAND BY LATE TONIGHT...ENDING THE PRECIP
BEFORE SUNRISE. WINDY CONDITIONS ARE EXPECTED IN THE WAKE OF THE
LOW.

FLOODING...6/12 HR FLOOD GUIDANCE FROM MARFC IS 1.5 TO 3 INCHES WEST
OF THE BLUE RIDGE. REGIONAL RADAR DEPICTS LARGE SWATH OF RAIN BACK
TO TN VLY. NAM/GFS PRINT OUT QPF NEAR THIS RANGE...SO A FLOOD
WATCH WAS ADDED FOR ROUGHLY THE WRN HALF OF THE CWA NOW INTO THE
EVENING /UNTIL 00Z...WHEN PRECIP SHOULD BE CHANGING TO SNOW/.
MAINTAINED FLOOD WATCH FOR BALTIMORE/WASHINGTON METRO AREA /THOUGH
END WAS TRIMMED WITH END OF PRECIP/. THE WHOLE CWA SHOULD RECEIVE
1-2 INCHES OF RAIN. HEADLINES ARE BASED ON FLOOD GUIDANCE...SO THE
WATCHES MAY NEED TO BE EXPANDED. MAIN THREAT WITH THIS STORM FOR
BALTIMORE/WASHINGTON METRO AREA IS FLOODING...NOT SNOW.

SNOW OUTSIDE METROS...DYNAMIC /COLD AIR ADVECTION/ AND THERMODYNAMIC
/COLUMN COOLING/ FORCING WILL CAUSE TEMPERATURES TO DROP ENOUGH
FOR SNOW IN THE POTOMAC HIGHLANDS LATE THIS AFTERNOON...THEN
EVERYWHERE NORTH/WEST OF THE LOW-LEVEL /925 TO 850MB/ LOW CENTER...
THEN ACROSS THE CWA IN WRAP-AROUND SNOW BANDS ON THE BACK SIDE OF
THE LOW. GIVEN WARM SFC /KHSP ONLY RECENTLY DROPPED BELOW 50F/
SNOW WILL HAVE A DIFFICULT TIME STICKING AT FIRST. WITH ELEVATION
BEING A FACTOR IN SNOW ONSET...ALLOWED FOR MORE SNOW ON RIDGES.
WENT WITH A WINTER STORM WARNING FOR WESTERN MINERAL AND GRANT
/WHERE 5-6 INCHES ARE EXPECTED/ AND WINTER WEATHER ADVISORY FOR
THE BLUE RIDGE AND NRN MD AND WEST WHERE 1-5 INCHES ARE EXPECTED
/AGAIN HIGHER AMOUNTS WITH ELEVATION/.

SNOW IN METRO...BALTIMORE/WASHINGTON METRO RECEIVES SNOW ONLY ON
THE BACKSIDE OF THE LOW AROUND MIDNIGHT/INTO THE EARLY MORNING.
ROUGHLY ONE-HALF TO ONE INCH EXPECTED BELOW 500 FT ELEVATION. LATER
SHIFTS WILL LOOK CAREFULLY AT SNOW TOTALS IN THE METRO AREA.

WIND...STRONG GUSTY NORTHWEST WINDS ARE EXPECTED ON THE BACK SIDE OF
THE LOW. GUSTS TO THE 45 TO 50 MPH RANGE ARE POSSIBLE TONIGHT FOR
THE RIDGELINES...BUT MORE LIKE 35 TO 40 MPH AT LOWER ELEVATIONS.
THE NEED FOR A WIND ADVISORY WILL BE EVALUATED BY THE DAY SHIFT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SHRTWV TROF RESPONSIBLE FOR WED NGT SNOW AND RAIN WILL MAKE HASTE
TO CANADIAN MARITIMES THU MRNG. LARGE UPR VORTEX WILL RMN OVER
CNTRL CANADA...PROVIDING ZONAL FLOW TO THE MID-ATLC RGN.

GUSTY WINDS WILL SUBSIDE THU MRNG AS PRES GRADIENT RELAXES AND SFC
HIPRES BUILDS EWD FROM THE MIDWEST. CLRG TREND ALSO XPCD IN SKY
CVR. BY THU EVE...A SHRTWV TROF WILL MOVE SEWD INTO NRN PLNS
AHEAD OF AMPLIFIED H5 RDG IN ERN PACIFIC. THIS WAVE WILL DISLODGE
COLD AIR THAT WILL APRCH THE MID-ATLC RGN LATE FRI NGT.

MUCH COLDER DAY XPCD ON THU. FCST MAXIMA GENLY ARE IN THE LOW-MID
40S...BUT HIGHER ELEVATIONS IN WRN ZONES MAY NOT EXCEED FRZG. SLGT
MODERATION IN TEMPS XPCD FRI...WITH MAXIMA GENLY IN MID-UPR 40S.
CHC FOR UPSLP PCPN EXISTS FRI NGT ON WRN SLOPES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ALTHOUGH WIND SHIFT ASSOCIATED WITH THE APRCHG SHRTWV TROF WILL
CROSS THE RGN FRI NGT...COLD AIR WILL ARRIVE SAT MRNG. COLD AND
BLUSTERY DAY XPCD AS H9 TEMPS DROP 5-6 DEG C. MAXIMA IN MID 30S-
LWR 40S WILL BE COMMON AS SFC HIPRES BUILDS INTO THE RGN.

SAT NGT WILL BE QUITE COLD WITH SFC HIGH CNTRD IN FCST AREA. CALM
WINDS...VERY DRY AMS AND CLR SKIES WILL SUPPORT IDEAL RADIATIONAL
COOLING. MINIMA IN THE LOW-MID 20S WILL BE COMMON...WITH WDSPRD
MINIMA IN THE TEENS PSBL W OF THE BLUE RDG MTNS.

TEMPS ONCE AGAIN WILL MODERATE INTO MID-UPR 40S MON AND TUE. MINOR
SHRTWV TROFS WILL CROSS THE CNTRL APLCNS EARLY NEXT WK...BUT LKLY
WILL LACK SGFNT MSTR TO GENERATE PCPN UNTIL A MORE AMPLIFIED TROF
APRCHS ON TUE.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD IFR CIGS/VSBYS EXPECTED THROUGH TODAY IN MODERATE TO
LOCALLY HEAVY RAIN. SLY FLOW BECOMES WLY/NWLY...THOUGH THE COLD
FRONT OVER THE AREA MAY STALL...SETTING UP A SFC WIND SHIFT LINE IN
THE BALTIMORE/WASHINGTON METRO. LOW PASSES THIS EVENING...WITH
SNOW FOR THE TERMINALS THIS EVENING INTO TONIGHT BEFORE ENDING.
STRONG NWLY FLOW GUSTS 30 TO 35 KT LATE TONIGHT.

GUSTY NWLY WINDS CAN BE XPCD THU AT ALL TERMINALS AND AGAIN ON SAT
IN THE WAKE OF A STRONG CDFNT. ATTM...NO FLIGHT RESTRICTIONS XPCD.
VFR CONDS SHOULD PREVAIL THRU THE WKEND.

&&

.MARINE...
SMALL CRAFT ADVISORY UNTIL 10 AM FOR SLY FLOW AHEAD OF A COLD FRONT
SITTING JUST WEST OF THE BAY GUSTING TO AROUND 20 KT FOR THE LOWER
TIDAL POTOMAC AND CHESAPEAKE BAY SOUTH OF NORTH BEACH. SHOULD THE
COLD FRONT STALL OUT...SCA MAY NEED TO BE EXTENDED THROUGH THE
AFTERNOON FOR LOWER PORTIONS OF THE MD SIDE OF THE BAY. LOW PASSES
TONIGHT...WITH STRONG NWLY FLOW GUSTING TO THE 35 KT RANGE MAINLY
BETWEEN 10 PM AND 6 AM. GALE WARNING ISSUED FOR TONIGHT.

GUSTY NWLY WINDS XPCD THU MRNG AS PRES GRADIENT BGNS TO RELAX AND
SFC HIPRES BUILDS INTO THE RGN. GALE WRNG WILL BE ALLOWED TO
EXPIRE AT 11Z...WITH A SMALL CRAFT ADZY REPLACING IT.

NO SGFNT WX XPCD FRI-FRI NGT. CDFNT CROSSES THE WATERS SAT MRNG
AND WILL GENERATE QUITE GUSTY WINDS OWING TO STRONG COLD AIR
ADVCTN. A SMALL CRAFT ADZY LKLY WILL BE NEEDED DURG THIS TIME.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS AROUND HALF A FOOT ABOVE PREDICTION TONIGHT. SLY FLOW
CONTINUES THROUGH MIDDAY ON THE WATERS...SO LEVELS COULD RISE TO 1
FT. A LOW CHANCE MAY EXIST FOR MINOR COASTAL FLOODING WITH THE
AFTERNOON HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
     FOR DCZ001.
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ501-502.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR MDZ501-502.
     FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
     FOR MDZ006-007-009>011-013-014.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR MDZ003-004.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 3 AM EST
     THURSDAY FOR MDZ005>007-009>011.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>030-036>040-503-
     504.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR VAZ025-026-503-504.
     FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
     FOR VAZ052>054.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR VAZ027>031-036>040-042-501.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ050-055-501>506.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR WVZ055-502-504>506.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR WVZ050>053.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST THURSDAY FOR
     ANZ530>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR ANZ533-
     534-537-541>543.

&&

JACKSON/KRAMAR
Hazardous weather outlook, Dec 7, 5:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 AM EST WED DEC 7 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
505 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR NORTHEASTERN
MARYLAND. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR
DETAILS.

A FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM
TONIGHT FOR MUCH OF THE INTERSTATE 95 CORRIDOR. REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 10 AM FOR THE MARYLAND
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT...TANGIER SOUND...
AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED ON SATURDAY FOR
PORTIONS OF THE WATERS AS A STRONG COLD FRONT MOVES THROUGH THE
MID-ATLANTIC REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
505 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. REFER
TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
LATE TONIGHT FOR WESTERN MINERAL AND WESTERN GRANT COUNTIES. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR A LARGE PORTION OF THE
OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR
DETAILS.

NORTHWESTERLY WINDS MAY GUST TO 50 MPH LATE TONIGHT ALONG RIDGE
LINES. A WIND ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

49 flood. Local standard time, as filed.

Flood, Culpeper

When
December 7, 8:00 AM EST to 3:00 PM EST
Where
Culpeper County, 2.14 mi SSE of Elkwood to 2.03 mi ESE of Brandy
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.490, -77.840

Thoms Road was closed near Berry Hill Road due to high water from overflowing creek. A rain gauge near Rixeyville measured 2.39 inches.

Flood, Culpeper

When
December 7, 8:00 AM EST to 3:00 PM EST
Where
Culpeper County, 2.14 mi SSE of Kellys Ford to 2.42 mi S of Kellys Ford
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.450, -77.770

The intersection of Edwards Shop and Fields Mills Roads was closed due to high water. A rain gauge north of Rixeyville measured 2.38 inches.

Flood, Fauquier

When
December 7, 9:00 AM EST to 4:00 PM EST
Where
Fauquier County, Bristersburg to 0.57 mi NNE of Bristersburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.580, -77.620

Left side of Elk Run Road was closed near Briesterburg Road due to flooding. A rain gauge near Remington measured 2.88 inches.

Flood, Fauquier

When
December 7, 9:00 AM EST to 4:00 PM EST
Where
Fauquier County, 0.88 mi SW of Sowego to 0.77 mi SSW of Sowego
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.590, -77.580

The intersection of Courthouse and Brent Town Roads were closed due to flooding. A rain gauge near Warrenton measured 2.74 inches.

Flood, Fauquier

When
December 7, 9:00 AM EST to 4:00 PM EST
Where
Fauquier County, 0.86 mi S of Cassanova to 1.02 mi SSW of Cassanova
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.638, -77.723

A creek was out of its banks along Meetz Road and nearly flooding the roadway. A rain gauge south of Warrenton measured 2.70 inches.

Flood, Fauquier

When
December 7, 10:00 AM EST to 5:00 PM EST
Where
Fauquier County, 0.6 mi NE of Midland to 0.57 mi NE of Midland
Cause
Heavy Rain
Reported by
Public
Coordinates
38.606, -77.713

Creeks were out of their banks along Meetz Road and Route 28. A rain gauge north of Remington tallied 2.67 inches.

Flood, Fredericksburg (C)

When
December 7, 11:00 AM EST to 6:00 PM EST
Where
Fredericksburg (C) County, 2.65 mi WNW of Fredericksburg to 2.45 mi W of Fredericksburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.308, -77.518

High water was reported on River Road near Bragg Road. A rain gauge near Brookfield reported 4.02 inches.

Flood, Spotsylvania

When
December 7, 11:00 AM EST to 6:00 PM EST
Where
Spotsylvania County, 0.66 mi NNE of Five Mile to 0.64 mi NNE of Five Mile
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.289, -77.546

Route 3 was closed near Chancellor Village Lane due to high water.

Flood, Prince William

When
December 7, 12:00 PM EST to 7:00 PM EST
Where
Prince William County, Antioch to 0.63 mi W of Antioch
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.850, -77.680

A road was partially blocked due to high water. A rain gauge near Woodbridge measured 3.82 inches.

Flood, Prince William

When
December 7, 12:00 PM EST to 7:00 PM EST
Where
Prince William County, 0.88 mi SW of Joplin to 0.78 mi WSW of Joplin
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.560, -77.390

A road was closed due to flooding. A rain gauge near Quantico measured 3.64 inches.

Flood, Nelson

When
December 7, 1:00 PM EST to 8:00 PM EST
Where
Nelson County, 3.6 mi WNW of Martins Store to 3.63 mi N of Buffalo Mines
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.913, -78.934

Multiple roadways were closed across Nelson County due to high water. A trained spotter near Elma measured 3.80 inches of rain.

Flood, Waynesboro (C)

When
December 7, 2:00 PM EST to 9:00 PM EST
Where
Waynesboro (C) County, 1.09 mi W of Waynesboro to 1.09 mi N of Waynesboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.070, -78.900

Several streets, including Kirby Avenue, were closed due to high water in Waynesboro. A cooperative observer on the east side of the city reported 2.85 inches of rain.

Flood, Harrisonburg (C)

When
December 7, 3:00 PM EST to 10:00 PM EST
Where
Harrisonburg (C) County, 0.88 mi NE of Harrisonburg to 0.61 mi NNE of Harrisonburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.460, -78.860

Water was over the road at the intersection of Madison and Jefferson Streets.

Flood, Warren

When
December 7, 3:30 PM EST to 10:30 PM EST
Where
Warren County, 1.26 mi ESE of Front Royal Arpt to 1.27 mi ESE of Front Royal Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.946, -78.097

Oregon Hollow Road was closed at Sloats Mountain Road due to flooding. A cooperative observer near Front Royal measured 1.93 inches of rain.

Flood, Warren

When
December 7, 3:30 PM EST to 10:30 PM EST
Where
Warren County, 0.51 mi N of Front Royal Arpt to 0.62 mi NNW of Front Royal Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.957, -78.121

Morgan Fords Bridge was closed due to flooding.

Flood, Page

When
December 7, 3:30 PM EST to 10:30 PM EST
Where
Page County, 1.07 mi SW of Hamburg to 0.97 mi SW of Hamburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.658, -78.542

Egypt Bend Road was closed due to high water one mile north of Outlanders. A rain gauge near Shenandoah measured 1.60.

Flood, Orange

When
December 7, 3:45 PM EST to 10:45 PM EST
Where
Orange County, 1.48 mi NNW of Thornhill to 1.85 mi NNW of Thornhill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.170, -77.990

Route 630 was closed at Marquis Road due to flooding. A rain gauge near Barboursville measured 2.76 inches.

Flood, Orange

When
December 7, 3:45 PM EST to 10:45 PM EST
Where
Orange County, 0.88 mi NE of Indiantown to 0.85 mi NNE of Indiantown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.380, -77.790

Route 760 was closed at Germanna Highway due to flooding. A rain gauge near Orange tallied 2.69 inches.

Flood, Page

When
December 7, 4:30 PM EST to 11:30 PM EST
Where
Page County, 1.79 mi NNE of Grove Hill to 1.77 mi S of Newport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.553, -78.605

Water was over the road at the intersection of Newport Road and Route 340.

Flood, Orange

When
December 7, 4:45 PM EST to 11:45 PM EST
Where
Orange County, Thornhill to 0.12 mi WNW of Thornhill
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.150, -77.980

The intersection of Ellisville Road and Route 651 was closed due to high water. A trained spotter near Locust Grove measured 1.80 inches of rain.

Flood, Albemarle

When
December 7, 5:30 PM EST to 11:45 PM EST
Where
Albemarle County, 0.69 mi S of Esmont to 0.4 mi SSE of Esmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.820, -78.620

Route 715 was closed at Irish Road due to flooding. A rain gauge near Monticello tallied 3.46 inches.

Flood, Albemarle

When
December 7, 5:30 PM EST to 11:45 PM EST
Where
Albemarle County, 0.54 mi E of Campbell to 0.56 mi E of Campbell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.030, -78.290

Route 600 was closed at Paddock Wood Road due to flooding. A cooperative observer near Newcomb Hall received 2.81 inches of rain.

Flood, Orange

When
December 7, 5:45 PM EST to December 8, 12:45 AM EST
Where
Orange County, 0.42 mi N of Everona to 0.56 mi N of Unionville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.306, -77.970

Route 666 was closed at Evorona Road and Route 617 was closed at Clarks Mountain Road due to flooding. A cooperative observer near Dawsonville reported 1.38 inches of rain.

Flood, Orange

When
December 7, 5:45 PM EST to December 8, 12:45 AM EST
Where
Orange County, 3.51 mi NW of Nasons to 3.7 mi NW of Nasons
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.310, -78.070

Rapidan Road at Locust Dale Road was closed due to high water.

Flood, Orange

When
December 7, 5:45 PM EST to December 8, 12:45 AM EST
Where
Orange County, 0.88 mi SW of Everona to 0.74 mi SW of Everona
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.290, -77.980

Hawfield Road was closed due to high water.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, Scottsville to 0.33 mi N of Scottsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.800, -78.500

Route 726 was closed at the intersection of James River Road due to flooding. A rain gauge near Afton measured 2.79 inches.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 1.49 mi NNE of Scottsville to 1.44 mi NNE of Scottsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.820, -78.490

Route 622 was closed at Blenheim Road due to flooding. A rain gauge near Hollymead observed 2.42 inches.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 2.14 mi NNE of Scottsville to 2.33 mi NNE of Scottsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -78.490

Route 795 was closed at Jefferson Mill Road due to flooding. A trained spotter near Advance Mill observed 1.50 inches of rain.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 2.64 mi SE of Keene to 2.89 mi SSE of Keene
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -78.540

Route 713 was closed at Scottsville Road due to flooding.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 2.29 mi ESE of Keene to 2.49 mi ESE of Keene
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.860, -78.530

Route 712 was closed between Glenover and Starlight Roads due to flooding.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 0.55 mi E of Keene to 1.22 mi SE of Keene
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.870, -78.560

Route 20 was closed at Coles Rolling Road due to flooding.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 0.69 mi S of Alberene to 1.25 mi WSW of Alberene
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.870, -78.620

Route 6 was closed at Alberene Road because of flooding.

Flood, Albemarle

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Albemarle County, 0.88 mi NE of North Garden to 1.12 mi ENE of North Garden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.940, -78.640

Plank Road was closed near Laird Lane due to flooding.

Flood, Orange

When
December 7, 6:30 PM EST to December 8, 1:30 AM EST
Where
Orange County, 2.76 mi S of Burr Hill to 2.45 mi N of Verdtersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.310, -77.870

Old Office Road near Burr Hill Road was closed due to high water.

Flood, Culpeper

When
December 7, 6:45 PM EST to December 8, 1:45 AM EST
Where
Culpeper County, Monument Mills to 0.55 mi NW of Monument Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.600, -78.000

Butler Store Road was closed due to high water. A rain gauge north of Rixeyville tallied 2.36 inches.

Flood, Orange

When
December 7, 7:30 PM EST to December 8, 2:30 AM EST
Where
Orange County, 0.88 mi NE of Locustgrove to 1.06 mi NE of Locustgrove
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.310, -77.810

Governor Almond Road at Zoar Road was closed due to high water.

Flood, Rockingham

When
December 7, 7:50 PM EST to December 8, 2:00 AM EST
Where
Rockingham County, 0.26 mi ESE of Mc Gaheysville to 0.28 mi NNW of Mc Gaheysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.369, -78.725

Jacob Burner Drive was closed due to high water over the roadway. A rain gauge near Harrisonburg observed 2.07 inches.

Flood, Fauquier

When
December 7, 8:00 PM EST to December 8, 2:30 AM EST
Where
Fauquier County, 1.08 mi E of Alwington to 1.21 mi ESE of Alwington
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.700, -77.760

Old Auburn Road was closed due to flooding. A rain gauge south of Warrenton measured 2.59 inches.

Flood, Fauquier

When
December 7, 8:00 PM EST to December 8, 2:30 AM EST
Where
Fauquier County, 0.35 mi N of Elkrun to 0.7 mi N of Elkrun
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.555, -77.671

Elk Run Road was closed due to flooding. A cooperative observer south of Warrenton reported 2.29 inches of rain.

Flood, Fauquier

When
December 7, 8:00 PM EST to December 8, 2:30 AM EST
Where
Fauquier County, 0.72 mi W of Old Tavern to 0.52 mi NW of Old Tavern
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.831, -77.813

Old Tavern Road was closed due to flooding. A trained spotter near Bealeton measured 1.56 inches of rain.

Flood, Madison

When
December 7, 8:00 PM EST to December 8, 3:00 AM EST
Where
Madison County, 0.87 mi ENE of Aylor to 1.45 mi NE of Wolftown
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.433, -78.284

Multiple roads were closed in Madison County due to flooding. A cooperative observer near Haywood reported 2.60 inches of rain.

Flood, Spotsylvania

When
December 7, 8:10 PM EST to December 8, 3:00 AM EST
Where
Spotsylvania County, 1.48 mi SSW of Snell to 0.94 mi SW of Snell
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.130, -77.610

Partlow Road was closed due to high water.

Flood, Culpeper

When
December 7, 8:10 PM EST to December 8, 3:00 AM EST
Where
Culpeper County, 1.48 mi NNW of Lagrange to 0.84 mi NNE of Stevensburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.470, -77.860

Carrico Mills Road was closed due to high water.

Flood, Spotsylvania

When
December 7, 8:15 PM EST to December 8, 3:00 AM EST
Where
Spotsylvania County, 2.17 mi E of Logan to 2.66 mi E of Logan
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.220, -77.730

Portion of Catharpin Road was closed due to high water.

Flood, Stafford

When
December 7, 8:30 PM EST to December 8, 3:00 AM EST
Where
Stafford County, 1.48 mi SSW of Blooke to 1.98 mi SW of Blooke
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.360, -77.390

Brooke Road was closed due to high water. A rain gauge near Stafford recorded 3.58 inches.

Flood, Rockingham

When
December 7, 8:30 PM EST to December 8, 3:00 AM EST
Where
Rockingham County, 0.88 mi SW of Pineville to 1.15 mi S of Pineville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.340, -78.810

Intersection of Goods Mill and Pineville Roads was closed due to flooding. A rain gauge southeast of Harrisonburg recorded 1.73 inches.

Flood, Spotsylvania

When
December 7, 8:30 PM EST to December 8, 3:00 AM EST
Where
Spotsylvania County, 1.76 mi NW of Summit to 2.11 mi NNW of Summit
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.220, -77.450

Massoponax Church Road was closed near Mills Drive due to high water.

Flood, Albemarle

When
December 7, 9:00 PM EST to December 8, 4:00 AM EST
Where
Albemarle County, 1.76 mi NW of Gilbert to 1.65 mi NNW of Gilbert
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.150, -78.390

Water rescue on Watts Passage Railroad Bridge.

Flood, Orange

When
December 8, 12:00 AM EST to 7:00 AM EST
Where
Orange County, Lahore to 0.14 mi WNW of Lahore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.200, -77.970

Route 669 was closed at Lahore Road because of flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355544, 355545, 355546, 355547, 355548, 355549, 355550, 355551, 355552, 355553, 355554, 355555, 355556, 355557, 355558, 355559, 355560, 355561, 355562, 355563, 355635, 355636, 355637, 355638, 355639, 355640, 355641, 355642, 355643, 355644, 355645, 355646, 355648, 355649, 355650, 355652, 355655, 355665, 355669, 355675, and more.